For a number of years, I experienced ankle swelling during hot weather. However, for the last year or so, I have been plagued by moderate to severe edema of my ankles and legs, up to my knees. I went to my doctor and he ruled out liver or heart problems as the cause. I was given a diuretic, which has not helped. (I just read here on WebMD that diuretics actually worsen edema in the long run.)
A few weeks ago, my ankles and lower legs developed severe itching, sufficient to wake me from deep sleep. Now I have developed what feels like blisters over the areas affected by itching. When I've scratched hard enough to break these "blisters", no fluid comes out. Only blood from breaking the skin.
Has anyone ever had the combination of edema with itching and blisters? Do you have any suggestions to help ease my suffering?
Besides the physical symptoms, my once-lovely ankle tattoo is stretched all out of shape and I am heartbroken!
I'm sorry to say I have few answers for you. I never received a diagnosis or a cure, even though I finally ended up going to a dermatologist. She prescribed for me Triamcinolone Acetonide cream AND ointment, and told me to mix them 50/50 and apply to my lower legs twice daily.
By the time I went to the dermatologist, the itching and blisters were gone. The only visible evidence of a problem were the dozens of scabs from where I'd scratched earlier. The cream/ointment mix helped heal the sores, but I think that was more because I was applying a moisturizer daily.
I am still experiencing ankle edema on hot days, but I think that's just age (I'm 54). If I moisturize, my legs don't itch. When I don't, my skin gets so dry it gets scaly, and I end up scratching to the point of sores again.
My completely non-professional suggestion for some relief is to moisturize the heck out of the affected skin. The dermatologist recommended that I use a cream, not a lotion. Apparently, lotions contain quite a bit of alcohol, which is drying. Whatever product you choose, it should be dye- and fragrance-free. I chose CeraVe Moisturizing Cream.
As for the edema, I have not found a solution. Simple steps would be avoiding sodium and other water-retaining food and drink. But, do drink PLENTY of water. The body retains water when it feels it's not getting enough. Drink enough, and your body will feel free to release the stored liquid.
If none of these suggestions helps, please see a doctor. It could be just an annoying problem, or a serious medical condition.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.